Volume 38, Issue 2 (March 1993)

    Poisonings Associated with Cyanide in Over the Counter Cold Medication in Washington State, 1991

    (Received 19 May 1992; accepted 7 July 1992)

    CODEN: JFSOAD

      Format Pages Price  
    PDF 5 $25   ADD TO CART


    Abstract

    In March 1991, four cyanide poisonings were identified in Washington State. Three of these, one nonfatal and two fatal, were directly linked to the consumption of capsules of Sudafed-12 hour cold relief capsules. This article presents the details of these cases including the chronology, causes of death, autopsy and toxicological findings. The fourth case, also fatal, occurred after extensive publicity surrounding the poisonings, and was determined to be a copy-cat case intended to mimic the consumption of tainted Sudafed. The investigation and distinguishing features of this case are also discussed. A further cyanide poisoning occurred in Canada shortly after these incidents and had similar features to the copy-cat case.


    Author Information:

    Logan, B
    Toxicologist, Washington State Toxicology Laboratory, Department of Laboratory Medicine, University of Washington, Seattle, WA

    Kiesel, EL
    Snohomish County Medical Examiners Office, Everett, WA

    Howard, J


    Stock #: JFS13430J

    ISSN: 0022-1198

    DOI: 10.1520/JFS13430J

    ASTM International
    is a member of CrossRef.

    Author
    Title Poisonings Associated with Cyanide in Over the Counter Cold Medication in Washington State, 1991
    Symposium , 0000-00-00
    Committee E30